For Immediate Release: April 27, 2023
Katie Warchut │ Vermont Department of Health
802-355-9838 / 802-863-7281
New Data Shows Increase in 2022 Accidental Overdose Deaths
Xylazine and gabapentin join fentanyl as drugs of serious concern
BURLINGTON, VT – A newly-released report from the Vermont Department of Health shows that the number of opioid-related accidental overdose deaths increased for the third year in a row. According to the 2022 data report, accidental opioid deaths increased by 10% in 2022 (239) over 2021 (217). In 2020, there were 158 opioid-related overdose deaths reported.
The involvement of multiple substances in overdose cases has also increased. Fentanyl was involved in 93% of these fatal overdoses. The muscle relaxant, gabapentin, and xylazine, which is only FDA-approved for veterinary use, are contributing factors to overdoses at a rate that has increased by double digits in the past year.
“Vermonters have been through so much these past several years, and these deaths add to the loss and pain for so many,” said Health Commissioner Mark Levine, MD. “So, I want anyone who is struggling with opioid use disorder, as well as their friends, families, and others, to know help is available, when and where you need it.”
Dr. Levine said this new and comprehensive report adds to the information his agency and state policy makers use to address the ever evolving and increasingly dangerous landscape of opioid use.
“Vermont has built an extensive network of services, supports and partnerships with communities and providers,” Dr. Levine said. “Thanks to federal funding, the national opioid settlement funds, and a commitment for action by the Governor and legislature, we are now at a place where we can do more, especially to further determine at what points of contact we can reach people in real time to get them the treatment services they need.”
In 2020, the department issued a social autopsy report that found 76% of Vermont residents who died of an overdose did not have a known history of ever having accessed treatment. This four-year social autopsy analysis examined points of contact that these Vermonters had with the health care system and state services. The data and findings help to inform overdose prevention programming.
The state has continued working to expand access to treatment and recovery services, notably through its Hub and Spoke system of care, and outreach efforts including KnowOD, VTHelplink, a free and confidential support and referral service, and anti-stigma campaigns. Vermonters receive Medication for Opioid Use Disorder services (formerly known as Medically Assisted Treatment) at higher rates than the U.S. overall. Currently, more than 10,000 Vermonters ages 18 to 64 are receiving treatment for opioid use disorder.
Health and public safety officials said, however, that the current state of opioids makes the risk of overdoses worse than ever. Drugs like xylazine can affect the respiratory system, making the symptoms of an overdose much worse by slowing down your breathing much faster than with just opioids alone. In addition, the overdose reversal medicine naloxone (Narcan™) may not be as effective when drugs like xylazine and gabapentin are present. This can mean a higher risk of death.
The Health Department recommends several key harm reduction strategies that people who use opioids should follow:
• Know the signs of an overdose
• Call 911—in case of an overdose
• Never use alone—if you OD while alone, you can die
• Go slow—start with a small amount to test drug strength
• Use new syringes—to reduce risk of infections and help to protect vein health.
• Test for fentanyl—fentanyl can be dangerous, so test with easy-to-use strips
• Carry naloxone—Narcan® nasal spray can reverse an overdose
“You can’t know for sure what is in illicit drugs, whether powder or pills, so assume that substances like fentanyl are present, and take appropriate precautions,” said Dr. Levine. “Do everything you can to stay alive by using these strategies, and we will do everything we can to help you get treatment and succeed in your recovery.”
• Find help now: Visit VTHelplink.org or call 802-565-LINK (or toll-free 833-565-LINK)
• Learn more about opioid use disorder, prevention, treatment, and how to prevent an overdose: Visit healthvermont.gov/KnowOD
# # #
About the Department of Health
We have been the state's public health agency for more than 130 years, working every day to protect and promote the health of Vermonters.
Visit healthvermont.gov ─ Join us @healthvermont on Facebook, Twitter, Instagram, YouTube